Share This Article:

Incidence of Clostridium difficile-associated diarrhea in patients using proton pump inhibitors: A Japanese study

Full-Text HTML Download Download as PDF (Size:183KB) PP. 276-280
DOI: 10.4236/ojgas.2013.35047    3,160 Downloads   4,631 Views Citations

ABSTRACT

Objective: The incidence of Clostridium difficile-associated diarrhea (CDAD) has increased in many developed countries. In addition to previous use of antimicrobials, use of proton pump inhibitors (PPIs) is thought to increase the incidence of CDAD. However, most previous studies that showed a positive relationship between PPI use and CDAD were conducted retrospectively in Western countries. We investigated whether the use of PPIs increases the incidence of CDAD in Japan. Methods: The study was carried out with all the patients admitted to the department of internal medicine of Teikyo University Hospital from April 2009 to June 2009. Clinical data were obtained from medical records. CDAD was defined as detection of CD toxin from stool samples in diarrheal patients. PPI users were defined as patients that were prescribed with PPI for more than 30 days at the detection of CD toxin. The results of Clostridium difficile (CD) toxin were collected until April 2011. Results: A total of 793 patients were included, and PPIs were prescribed to 489 patients (59.8%). The average age of PPI users was higher than that of PPI nonusers (68.9 vs. 63.1 years). Among the 489 PPI users, 19 patients developed CDAD, while 4 developed CDAD among the 304 PPI nonusers. The relative risk of PPI use on the incidence of CDAD was 3.20 in univariate analysis (95% confidence interval, 1.10 to 9.32, p = 0.04), although the hazard ratio in multivariate analysis was 1.23 (95% confidence interval, 0.35 to 3.83, p = 0.82). Conclusions: There was no association between CDAD occurrence and PPI use in patients in Japan.

Cite this paper

Kitazawa, T. , Yoshino, Y. , Koga, I. , Isono, A. , Yamamoto, T. , Kuyama, Y. and Ota, Y. (2013) Incidence of Clostridium difficile-associated diarrhea in patients using proton pump inhibitors: A Japanese study. Open Journal of Gastroenterology, 3, 276-280. doi: 10.4236/ojgas.2013.35047.

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.